Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS North Platte, NE

May 26, 2023Hayes County, Nebraska

NWS North Platte, NE issued this flash flood warning at May 26, 2023, 4:41 AM CDT for Hayes County, Nebraska. It was in force for 7 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2023, 4:41 AM CDT (09:41 UTC)
Expired
May 26, 2023, 12:00 PM CDT
In force
7 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Hayes County, NE

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:46 AM CDTFLASH FLOOD1 W Palisade, NEA DRIVER WEST OF PALISADE IS STRANDED DUE TO WATER BEING OVER THE HIGHWAY.
May 26, 6:39 AM CDTFLOODHamlet, NEHIGHWAY 6 NEAR HAMLET IS CLOSED DUE TO WATER OVER THE ROADWAY.
May 26, 6:39 AM CDTFLOODHamlet, NEHIGHWAY 6 NEAR HAMLET IS CLOSED DUE TO WATER OVER THE ROADWAY.
May 26, 7:30 AM CDTFLASH FLOOD6 Ese Hamlet, NEMOTORIST STRANDED BY HIGH WATER DUE TO FLASH FLOODING.
May 26, 8:30 AM CDTFLASH FLOOD6 Ese Hamlet, NESEVERAL CAMPERS WERE STRANDED DUE TO HIGH WATERS FROM FLASH FLOODING.
May 26, 9:30 AM CDTFLASH FLOOD10 Ssw Hayes Center, NEREPORT VIA DEPT. OF ROADS THAT LINK 25 FROM PALISADE TO HWY 25 IS CLOSED.
May 26, 9:30 AM CDTFLASH FLOOD10 Ssw Hayes Center, NEREPORT VIA DEPT. OF ROADS THAT LINK 25 FROM PALISADE TO HWY 25 IS CLOSED.
May 26, 9:38 AM CDTFLASH FLOOD7 Ese Hamlet, NEFLOODING AT THE PARK ON THE NORTH SIDE OF TOWN, PALISADE CITY PARK. BALLPARK AND POOL FLOODED.
May 26, 9:38 AM CDTFLASH FLOOD7 Ese Hamlet, NEFLOODING AT THE PARK ON THE NORTH SIDE OF TOWN, PALISADE CITY PARK. BALLPARK AND POOL FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 169 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WGUS53 KLBF 260941
FFWLBF
NEC085-261400-
/O.NEW.KLBF.FF.W.0005.230526T0941Z-230526T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
441 AM CDT Fri May 26 2023

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Hayes County in southwestern Nebraska...

* Until 900 AM CDT.

* At 441 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hayes Center and Hamlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4046 10134 4054 10129 4063 10109 4062 10097
      4045 10089 4035 10089 4035 10091 4035 10095
      4035 10096 4035 10098 4035 10109 4035 10111
      4035 10120 4035 10134

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Roberg
2 follow-up statements
867 
WGUS53 KLBF 261357
FFWLBF
NEC085-261700-
/O.EXT.KLBF.FF.W.0005.000000T0000Z-230526T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
857 AM CDT Fri May 26 2023

The National Weather Service in North Platte has extended the

* Flash Flood Warning for...
  Hayes County in southwestern Nebraska...

* Until noon CDT.

* At 857 AM CDT, Flash flooding is already occurring. Nebraska 
  Department of Transportation reports Highway 6 remains closed due 
  to flash flooding and law enforcement reports several campers were 
  stranded near the sand pit area north of Palisade. Heavy rain will 
  taper off but an additional 1 to 2 inches of rain is possible 
  across the northeast portion of Hayes county.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hayes Center and Hamlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4046 10134 4054 10129 4063 10109 4062 10097
      4045 10089 4035 10089 4035 10091 4035 10095
      4035 10096 4035 10098 4035 10109 4035 10111
      4035 10120 4035 10134

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MBS
315 
WGUS73 KLBF 261707
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1207 PM CDT Fri May 26 2023

NEC085-261717-
/O.EXP.KLBF.FF.W.0005.000000T0000Z-230526T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hayes NE-
1207 PM CDT Fri May 26 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR HAYES COUNTY...

While high water and flooding continue, rapid Flash Flooding is no 
longer expected. Thus, the Flash Flood Warning has been allowed to 
expire and replaced with a new Flood Warning.

LAT...LON 4046 10134 4054 10129 4063 10109 4062 10097
      4045 10089 4035 10089 4035 10091 4035 10095
      4035 10096 4035 10098 4035 10109 4035 10111
      4035 10120 4035 10134

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:40 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 26, 3:40 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
340 AM CDT Fri May 26 2023

.SYNOPSIS...
Issued at 340 AM CDT Fri May 26 2023

Key Messages:

- Locally heavy rainfall will continue through mid morning for
  areas near and south of I80 with localized flooding possible.

- Daily chances for showers and thunderstorms are forecast through
  Thursday of next week.

SYNOPSIS...

A mesoscale convective vortex (MCV) is currently located over far
southwest Nebraska. Meanwhile a mid level disturbance continues
to lift northeast from near Scottsbluff through Atwood Kansas.
This is resulting in some excessive rainfall across Dundy and
Chase County. As these features continue to lift northeast,
locally heavy rainfall will continue for areas near and south of
I80 through mid morning.

&&

.SHORT TERM...(Today through Saturday)
Issued at 340 AM CDT Fri May 26 2023

Locally heavy rainfall is underway across portions of southwest
into west central Nebraska this morning with likely POPS. Due to
the slow movement of the MCV and mid level disturbance, rainfall
amounts from a quarter to half inch should be fairly widespread,
with locally heavy rainfall from a inch or more possible. Areas
east of Highway 183 are expected to remain mostly dry today.
Breezy south southeast winds today with mainly cloudy skies. Highs
will be coolest across the southwest and western Sandhills near
70 where cloudy skies and showers and a few thunderstorms will be
the more persistent.

Tonight through Saturday, an upper trough will remain in place
across the Great Basin in the western U.S. as blocking upper
ridge remains in place across the Great Lakes and Midwest.
Southwest flow aloft will exist from the Front Range and High
Plains. The 00Z CAMs forecast thunderstorms to develop along the
Front Range of Wyoming and Colorado early this afternoon and will
move eastward into the western panhandle and northeast Colorado
by early evening. This activity is forecast to move into western
Nebraska this evening and eventually weaken as they reach Highway
83 by midnight. Areas near and east of Highway 183 should once
again remain dry. A marginal risk for excessive rainfall is
forecast across the western Sandhills and Southwest. This will be
dependent on how well the evening convection holds together.
While lingering showers are possible across the west Saturday
morning. Due to PWATS remaining near an inch, and mid level lapse
rates near 7C/KM, afternoon development of isolated to scattered
showers or storms is possible. Highs Saturday will be slightly
warmer from near 75 to 80. Windy with a south southeast wind 20 to
30 mph.

.LONG TERM...(Saturday night through Thursday)
Issued at 340 AM CDT Fri May 26 2023

For the remainder of Memorial Day weekend, the Gulf moisture axis
will remain in place across the Central High Plains...with PWATS
from 1 to 1.20 inches through Sunday evening). Likely POPs across
the west and southwest Saturday night, will mainly a slight
chance Sunday morning, followed by a 30 to 50 percent chance
Sunday afternoon and evening as a mid and upper level trough
lifts through the Northern and Central Plains. There is a marginal
Risk for severe storms Sunday afternoon and evening west of
Highway 183.

Memorial Day through Thursday of next week, an upper trough will
continue to persist across the Western U.S. as the upper ridge
becomes better established across the Central and Eastern U.S.
With deep moisture still available across the Plains, daily
chances for afternoon and evening thunderstorm. Highs in the low
80s Memorial Day (Monday) should warm into the mid 80s by Tuesday
and Wednesday of next week. The threat for any severe storms
should remain low, with heavy rain to main concern.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 107 AM CDT Fri May 26 2023

Scattered showers and embedded thunderstorms across southwest
Nebraska will become more numerous over the next several hours.
Majority of precipitation will remain across southwest Nebraska,
impacting KLBF with periods of heavy rainfall, lightning, and
reductions in visibility. KVTN may see an isolated shower or
thunderstorm late this afternoon, but any impacts should be minimal.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, May 26, 4:34 AM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
434 AM CDT Fri May 26 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-270945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
434 AM CDT Fri May 26 2023 /334 AM MDT Fri May 26 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms across southwestern into central
Nebraska are expected through today. Isolated showers and a low
threat of severe thunderstorms are possible across north central
Nebraska through the evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic showers and thunderstorms are expected through early next
week with near daily rain chances. Some storms may be capable of
producing locally heavy rainfall through Sunday. The severe threat
remains low across much of the area with increased potential across
the Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:02 AM CDTAreal Flood AdvisoryLBFChase5 hr
May 26, 4:08 AM CDTFlash Flood WarningLBFChase4 hr
May 26, 6:25 AM CDTRiver Flood WarningLBFHayes37 hr
May 26, 6:27 AM CDTRiver Flood WarningLBFHayes37 hr
May 26, 8:29 AM CDTAreal Flood WarningLBFChase4 hr
May 26, 9:17 AM CDTAreal Flood WarningLBFFrontier, Hayes3 hr
May 26, 12:00 PM CDTAreal Flood WarningLBFHayes2 hr
May 26, 1:30 PM CDTSpecial Weather StatementLBFFrontier45 min
May 26, 2:42 PM CDTSpecial Weather StatementLBFFrontier63 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.